Tornadoes · United States · Kansas · 2015

EF1 tornado, Howell to Wilroads Gardens, Kansas, May 24, 2015

From Howell to Wilroads Gardens, this EF1 tornado ran 6.4 miles across Ford County on May 24, 2015, touching down at 12:20 AM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 24, 2015
Touchdown
12:20 AM CDT (05:20 UTC)
Lifted
12:32 AM CDT (05:32 UTC)
On the ground
12 minutes
Path length
6.4 miles (10.3 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Ford County
Touchdown point
37.669, -100.099
Lift-off point
37.685, -99.983
Record number
1505242320-01

The damage survey

12 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.

  • trailer thrown and went through the edge of the house.
  • car car or rolled into field

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong short wave trough lifting out of the Rockies combined with an atmosphere that was recovering from earlier thunderstorms. There likely was mesoscale interactions with old outflow boundaries. Tornadoes formed along a warm front lifting north. Many storm spotters and chasers were unable to see the tornadoes due to the proximately to dense fog on the cold side of the front. Those that did observe the tornadoes were astonished at the apparent width and magnitude of the tornadoes. However, it appears that the condensation part of the tornadoes were exceptionally large due to the cold and moist airmass being entrained into them. They appeared to be much stronger than they actually were, likely because of the amount of condensation and associated very low cloud bases.

This tornado moved in from Gray county and damaged power poles and a few trees.

This tornado damaged a few pivot irrigation sprinklers, trees and minor damage to a home.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

4 minutes of warning. NWS DDC issued a tornado warning for this county at 05:16 UTC, 4 minutes before the tornado touched down, in force until 05:45 UTC.

The county was under a tornado watch, issued at 02:56 UTC and running to 08:00 UTC.

Issued (UTC)ExpiredProductOffice
13:00 UTC13:51 UTCDense Fog AdvisoryDDC
02:56 UTC08:00 UTCTornado WatchDDC
04:41 UTC05:15 UTCTornado WarningDDC
05:14 UTC06:00 UTCSevere Thunderstorm WarningDDC
05:16 UTC05:45 UTCTornado WarningDDC
05:36 UTC06:00 UTCTornado WarningDDC
05:50 UTC06:45 UTCSevere Thunderstorm WarningDDC
05:53 UTC06:45 UTCSevere Thunderstorm WarningDDC
06:06 UTC12:00 UTCFlash Flood WarningDDC
06:40 UTC07:30 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 24, 6:07 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, May 24, 6:07 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT SUN MAY 24 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 225 PM CDT SUN MAY 24 2015

A SHORTWAVE TROUGH OVER SOUTHERN COLORADO THIS AFTERNOON WILL LIFT
NORTHEASTWARD INTO NORTHWESTERN KANSAS BY LATE TONIGHT AND THEN
INTO NEBRASKA BY MONDAY AFTERNOON. ALTHOUGH THE LOWER LEVELS HAVE
BEEN STABILIZED SOMEWHAT BY REPEATED MCS ACTIVITY OVER THE PAST
FEW DAYS, SOME RECOVERY IS EXPECTED LATE THIS AFTERNOON OVER FAR
WESTERN KANSAS AHEAD OF THE TROUGH AND MID TO UPPER LEVEL COLD
POOL. THUNDERSTORMS WERE ALREADY DEVELOPING THIS AFTERNOON OVER
THE HIGHER TERRAIN OF COLORADO. ADDITIONAL STORMS WILL DEVELOP
CLOSE TO THE COLORADO STATE LINE LATE THIS AFTERNOON. THE DEEP
LAYERED SHEAR MAY BE SUFFICIENT FOR ROTATING STORMS BUT A
TRANSITION TO MORE LINEAR TYPE STRUCTURES IS LIKELY GIVEN THE
STRONG FORCING FOR ASCENT. ALSO, UPPER LEVEL WINDS IN THE TROUGH
AXIS WERE WEAK, YIELDING VERY WEAK UPPER LEVEL SHEAR. SO DESPITE
THE MODERATE SURFACE BASED CAPE VALUES, HAIL ONLY AS LARGE AS HALF
DOLLARS IS EXPECTED. THE STORMS WILL PROBABLY EVOLVE INTO AN
ORGANIZED CLUSTER AND PROGRESS NORTHEASTWARD ACROSS WESTERN KANSAS
TONIGHT. THE BEST CHANCE FOR STORMS WILL BE ALONG AND NORTH OF A
LINE FROM ELKHART TO GARDEN CITY TO HAYS. TEMPERATURES TONIGHT
WILL BE HELD UP BY CLOUDS AND HIGH DEWPOINTS, WITH MAINLY 60S IN
CENTRAL AND SOUTH CENTRAL KANSAS AND 50S IN FAR WESTERN KANSAS.

ANOTHER SHORTWAVE TROUGH WILL APPROACH WESTERN KANSAS BY MONDAY
AFTERNOON. A FEW LATE DAY THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS
FEATURE. DUE TO THE WEAK SHEAR, THESE STORMS WILL PROBABLY BE
LIMITED TO SMALL HAIL AND HEAVY RAIN. TEMPERATURES SHOULD BE
WARMER IN THE ABSENCE OF UPSLOPE FLOW, WITH HIGHS FROM THE MID 70S
IN FAR WESTERN KANSAS TO THE LOWER 80S IN SOUTH CENTRAL KANSAS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 328 PM CDT SUN MAY 24 2015

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL SHORTWAVE LIFTING
NORTHEAST ACROSS THE CENTRAL PLAINS INTO THE WESTERN GREAT LAKES
REGION TUESDAY GIVING WAY TO A MORE WESTERLY FLOW ALOFT ACROSS THE
WESTERN HIGH PLAINS. MEANWHILE, THE GFS AND ECMWF HINT AT A SMALLER
UPPER LEVEL SHORTWAVE EJECTING OUT OF THE ROCKIES INTO THE WESTERN
HIGH PLAINS TUESDAY AFTERNOON. ALTHOUGH THE FLOW ALOFT IS PROJECTED
TO BE FAIRLY WEAK DURING THIS TIME FRAME, ENOUGH MOISTURE WILL BE
PRESENT WITH H85 DEWPOINTS IN EXCESS OF 10C. AS LOW/MID LEVEL LAPSE
RATES STEEPEN AND MODEST INSTABILITY DEVELOPS IN CONJUNCTION WITH
THE ARRIVAL OF THE SHORTWAVE, ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHWEST KANSAS TUESDAY
AFTERNOON AND EVENING. HOWEVER, SEVERE WEATHER WILL BE LIMITED WITH
UNFAVORABLE SHEAR PROFILES AND CAPE VALUES WELL UNDER 1000 J/KG.
LIMITED THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY AND THURSDAY AS
A SERIES OF H5 VORT MAXIMA BEGIN TO MOVE OUT OF THE ROCKIES INTO THE
WESTERN HIGH PLAINS DOWNSTREAM OF AN APPROACHING UPPER LEVEL TROUGH
ACROSS THE INTERMOUNTAIN WEST.

NEAR SEASONAL TEMPERATURES ARE EXPECTED TUESDAY WITH LITTLE CHANGE
EXPECTED TO THE OVERALL AIR MASS. THE GFS AND ECMWF SHOW H85
TEMPERATURES WELL UP INTO THE TEENS(C) TO NEAR 20C. SHOULD SEE HIGHS
CLIMBING WELL UP INTO THE 70S(F) TO NEAR 80F ONCE AGAIN TUESDAY
AFTERNOON. SIMILAR HIGH TEMPERATURES CAN BE EXPECTED THROUGH THE
LATER PART OF NEXT WEEK WITH LITTLE CHANGE TO THE OVERALL AIR MASS
ACROSS THE REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 603 PM CDT SUN MAY 24 2015

SCATTERED THUNDERSTORMS SPREAD ACROSS WESTERN KANSAS EARLY TONIGHT
AS AN UPPER LEVEL TROUGH CROSSES THE CENTRAL HIGH PLAINS. NAM BUFR
SOUNDINGS INDICATE THAT AS THE UPPER LEVEL DISTURBANCE CROSSES
WESTERN KANSAS EARLY TONIGHT THE SOUTHEASTERLY FLOW IN THE LOWER
LEVELS WILL CONTINUE AND THE LOWER LEVELS WILL SATURATE, MAINLY BETWEEN
03Z AND 06Z AT DDC AND GCK. BASED ON THE MODEL SOUNDINGS IFR
STATUS IS EXPECTED TO RETURN EARLY TONIGHT AND THEN PERSIST
THROUGH EARLY MONDAY MORNING AS A SOUTHEASTERLY WIND CONTINUES AT
10 TO 15 KNOTS. VISIBILITIES FALLING BACK INTO THE 1 TO 3 MILE
RANGE ALSO LOOKS LIKELY AFTER MIDNIGHT GIVEN THE LOW LEVEL
MOISTURE PROFILES. HYS WILL ALSO HAVE IFR CEILINGS AND
VISIBILITIES OVERNIGHT BUT THE ONSET OF THESE DETERIORATING
CONDITIONS WILL BE CLOSER TO 06Z. GUSTY WINDS AND HEAVY RAINFALL
WILL ACCOMPANY THE THUNDERSTORMS AS THEY CROSSES WESTERN KANSAS
EARLY TONIGHT. TIMING ON CONVECTION IS STILL UNCERTAIN BUT AT THIS
TIME IT APPEARS CONVECTION WILL MOST LIKELY TO OCCUR AROUND THE
GCK AREA AROUND 03Z AND DDC CLOSER TO 06Z. IF THE STORMS HOLD
TODAY THEN HYS WILL HAVE A CHANCE FOR THUNDERSTORMS BETWEEN 08Z
AND 11Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  80  55  78 /  20  30  20  20
GCK  58  77  52  77 /  40  30  20  20
EHA  55  77  53  78 /  20  20  20  20
LBL  59  79  54  79 /  20  20  20  20
HYS  58  77  53  79 /  40  30  30  10
P28  60  84  58  77 /  20  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...JJOHNSON
AVIATION...BURGERT
Hazardous weather outlook, May 24, 4:32 AM CDT, 19 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
432 AM CDT SUN MAY 24 2015

KSZ030-031-043>046-061>066-074>081-084>090-251200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
432 AM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA TODAY INTO TONIGHT ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORMS ARE UNLIKELY. HOWEVER...ONE OR TWO STRONG STORMS
CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO
60 MPH WILL BE POSSIBLE SOUTH OF A LAKIN TO MEADE LINE DURING THE
LATE AFTERNOON TO EARLY EVENING HOURS.

WEATHER HAZARDS EXPECTED...

 LIMITED HAIL RISK.
 LIMITED THUNDERSTORM WIND DAMAGE RISK.
 LIMITED LIGHTNING RISK.
 LIMITED FOG RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
LOCATIONS SOUTH OF A LAKIN TO MEADE LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, May 24, 11:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1142 PM CDT SUN MAY 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TORNADO          8 SSE THE HAGGARD ELEV  37.52N 100.23W
05/24/2015                   GRAY               KS   AMATEUR RADIO

            OPERATOR OBSERVED A LARGE TORNADO.

&&

RB
Local storm report, May 24, 11:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1151 PM CDT SUN MAY 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     TORNADO          4 N KISMET              37.26N 100.70W
05/24/2015                   SEWARD             KS   PUBLIC

&&

RB
Local storm report, May 25, 12:07 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1207 AM CDT MON MAY 25 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TORNADO          5 N KISMET              37.28N 100.70W
05/24/2015                   SEWARD             KS   AMATEUR RADIO

&&

RB
Local storm report, May 25, 12:09 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1209 AM CDT MON MAY 25 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     TORNADO          2 S ENSIGN              37.62N 100.23W
05/24/2015                   GRAY               KS   STORM CHASER

            STORM CHASER REPORTS THAT A TORNADO HIT A
            WIND TURBINE.

&&

RB
Local storm report, May 25, 12:10 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 AM CDT MON MAY 25 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     TORNADO          3 N PLAINS CITY         37.31N 100.59W
05/24/2015                   MEADE              KS   PUBLIC

&&

RB
Local storm report, May 25, 12:13 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1213 AM CDT MON MAY 25 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     TORNADO          5 N PLAINS CITY         37.34N 100.59W
05/25/2015                   MEADE              KS   STORM CHASER

&&

RB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

5.3 hours before the tornado, 16 km from the path. May 25, 2015.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 819 joules per kilogram, CIN -31, lifted condensation level 638 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2015-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 93 square meters per square second, 0 to 6 km bulk shear 29 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-31 J/kg
Surface CAPE
1597 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

6.7 hours after it, 16 km from the path. May 25, 2015.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1148 joules per kilogram, CIN -152, lifted condensation level 882 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2015-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 109 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-152 J/kg
Surface CAPE
10 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The radar

The Dodge City radar (KDDC), 11 km away, was scanning. The volume nearest the touchdown began at 05:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:09 UTCTORNADO4 N Plains CityMeade, KSLARGE WEDGE TORNADO REPORTED 1/2 MILE WIDE.
03:09 UTCTORNADO4 N Plains CityMeade, KS
03:22 UTCTORNADO8 Ne MisslerMeade, KS
03:24 UTCTORNADO6 Wnw MisslerMeade, KSSPOTTER REPORTED A LARGE WEDGE ON THE GROUND.
03:41 UTCHAIL 1.758 Se CopelandMeade, KS
03:45 UTCTORNADO5 Nne MisslerMeade, KSLARGE, WEDGE TORNADO ON THE GROUND
03:45 UTCTORNADO5 Nne MisslerMeade, KS
03:54 UTCTORNADO6 Ne MisslerMeade, KSWEDGE TORNADO REPORTED BY STORM CHASER
03:54 UTCTORNADO6 Ne MisslerMeade, KS
04:00 UTCTORNADO9 Nw FowlerGray, KSHUGE TORNADO SEEN WITH SPOTTER HEARING A ROARING SOUND.
04:15 UTCTSTM WND DMG6 Sse MontezumaGray, KSPOWER POLES BLOWN DOWN. POSSIBLE TORNADO DAMAGE.
04:15 UTCTSTM WND DMG6 Sse MontezumaGray, KS
04:15 UTCTORNADO7 S MontezumaGray, KSLARGE WEDGE TORNADO IN PROGRESS.
04:17 UTCTORNADO7 Sse MontezumaGray, KSLARGE WEDGE TORNADO ONGOING. HARD TO SEE AS TORNADO IS OCCURRING WITHIN FOG.
04:28 UTCTORNADO8 Sse The Haggard ElevGray, KSOPERATOR OBSERVED A LARGE TORNADO.
04:30 UTCTORNADO5 S MontezumaGray, KSCHASER REPORTED WEDGE TORNADO IN PROGRESS
04:47 UTCTORNADO2 E The Haggard ElevGray, KSPOWER POLES DOWNED. POSSIBLE TORNADO DAMAGE.
04:47 UTCTORNADO2 E The Haggard ElevGray, KS
04:56 UTCTORNADO2 S EnsignGray, KSSTORM CHASER REPORTS THAT A TORNADO HIT A WIND TURBINE.
04:58 UTCTORNADO3 N Plains CityMeade, KS
05:01 UTCTORNADO5 N Plains CityMeade, KS
05:02 UTCTORNADO1 E EnsignFord, KSPROBABLE TORNADO DAMAGE AT A RESIDENCE ON THE EAST SIDE OF ENSIGN AT Y ROAD.
05:02 UTCTORNADO1 Ese EnsignFord, KS
05:20 UTCTORNADO3 S Ft. DodgeFord, KSA BARN WAS DAMAGED AND A PORCH TO A HOUSE HAD DAMAGE. TIME WAS ESTIMATED.
05:20 UTCTORNADO3 S Ft. DodgeFord, KS
05:30 UTCTORNADO6 N Dodge CityFord, KS
05:30 UTCTORNADO6 S Dodge CityFord, KS
05:35 UTCTORNADO5 S Dodge CityFord, KS
05:37 UTCTORNADOFt. DodgeFord, KSREPORTED A TORNADO ON THE GROUND AT THIS TIME.
05:41 UTCTORNADO2 E Ft. DodgeFord, KS
06:40 UTCHAIL 12 Ne The Haggard ElevGray, KS
07:09 UTCFLASH FLOOD4 Sw The Haggard ElevGray, KSON 23 HIGHWAY AND AROUND DD ROAD WATER WAS RUNNING ACROSS THE HIGHWAY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 24, 2015

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 241:27 AM CDTEF1Nueces, TX2.6100$750,000
May 242:34 AM CDTEF1Dallas, TX1.180$600,000
May 242:34 AM CDTEF1Dallas, TX4.940$100,000
May 246:33 AM CDTEF0Harris, TX0.5504$200,000
May 2411:34 AM CDTEF1Harrison, TX1.9128$75,000
May 2412:15 PM CDTEF1St. Clair, MO5.0200$400,000
May 245:42 PM CDTEF1Lee, IA0.125$10,000
May 244:45 PM MDTEF0Cherry, NE0.120
May 244:45 PM MDTEF0Cherry, NE0.120
May 245:59 PM CDTEF1Ozark, MO4.7200$75,000
May 246:50 PM CDTEF2Mercer, IL6.850$30,000
May 249:37 PM CDTEF1Seward, KS10.91,200$1.0 million
May 249:47 PM CDTEF0Seward, KS0.7150
May 2410:06 PM CDTEF0Meade, KS2.4100
May 2410:20 PM CDTEF0Meade, KS3.1100
May 2410:47 PM CDTEF1Meade, KS13.2800
May 2411:26 PM CDTEF2Meade, KS14.6250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.